Louisiana, 2012

Hail and Damaging Winds in Louisiana, April 2 to 5, 2012

April 2 to 5, 2012 · NWS LCH · 14 events in 8 counties and zones

Multiple upper level disturbances crossed Louisiana during early April while a front remained in the area. This resulted in severe weather occurring from the 2nd through the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Multiple upper level disturbances crossed Louisiana during early April while a front remained in the area. This resulted in severe weather occurring from the 2nd through the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 2, 6:32 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 2, 6:32 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
732 AM CDT MON APR 2 2012

.DISCUSSION...
12Z TAFS

&&

.AVIATION...
A FEW SHOWERS AND MINOR REDUCTIONS IN VISIBILITY WERE SEEN THIS
MORNING BUT LIFT APPEARED TO BE STRONG ENOUGH TO PREVENT ANY
SIGNIFICANT FOG FROM DEVELOPING.

A PERSISTANT MCS CONTINUES TO PUSH EAST ACROSS COASTAL PORTIONS
OF TEXAS THIS MORNING. EXPECT THIS ACTIVITY TO REACH OUR AREA
LATER THIS MORNING AND BEGIN IMPACTING TERMINALS FROM WEST TO
EAST. EXACT TIMING OF THUNDERSTORM ACTIVITY IS SOMEWHAT UNCERTAIN
BUT BASED ON MOVEMENT OVER THE LAST SEVERAL HOURS...EXPECT BPT TO
BEGIN SEEING EFFECTS BY 15Z.

SOME PRECIPITATION LOADING HAS BEEN NOTED WITH SHOWERS AND
THUNDERSTORMS EARLIER THIS MORNING. THE THREAT FOR DOWNBURSTS
WILL EXIST AT ALL SITES IN AND AROUND DEVELOPING THUNDERSTORMS. IN
ADDITION THE THREAT WILL EXIST FOR THE DEVELOPMENT OF HAIL.

BY LATE THIS EVENING A BREAK IN THE ACTIVITY IS EXPECTED. SOME
GUIDANCE ATTEMPTS TO DEVELOP FOG BY EARLY TOMORROW MORNING BUT
GIVEN THEIR DISAGREEMENT I OPTED TO HOLD OFF FOR THE TIME BEING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS TO BE IN STORE
FOR TUESDAY AS AN UPPER LOW PUSHES OUT OF THE DESERT SOUTHWEST AND
INTO THE PLAINS.

&&

66

.PREV DISCUSSION... /ISSUED 511 AM CDT MON APR 2 2012/

DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED A
DIGGING UPPER TROF ACROSS THE WESTERN CONUS...WITH A DOWNSTREAM
RIDGE STRETCHING FROM THE UPPER MIDWEST INTO THE NORTHEAST GULF
COAST REGION. A SMALL AND RELATIVELY WEAK MID/UPPER LOW WAS NOTED
AHEAD OF THE WRN CONUS TROF OVER SE TX...IN THE GENERAL VICINITY
OF COLLEGE STATION.

SHORT TERM FORECAST PRESENTS QUITE A CONUNDRUM AS IT IS DOMINATED
BY MESOSCALE FEATURES WHICH HAVE EITHER BEEN POORLY INITIALIZED
OR MISSED COMPLETELY BY HIGH RESOLUTION MODELS AND
ENSEMBLES...NEVERMIND THEIR GLOBAL COUSINS.

A NWD PROPAGATING GRAVITY WAVE FROM CONVECTIVE ACTIVITY THAT
DECAYED OVER THE GOMEX YESTERDAY HAS SERVED AS A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS AND
ADJACENT COUNTIES/PARISHES THIS MORNING. THE 4KM WRF DID SHOW THIS
ACTIVITY...BUT WAS TOO FAST AND MAINTAINED IT TOO FAR
INLAND...ITS 09Z DEPICTION HAVING A BROKEN LINE OF CONVECTION
STRETCHING FROM JASPER TO ALEXANDRIA. IT APPEARS TO BE DOING A
LITTLE BETTER WITH THE LINE OF CONVECTION WEST OF CORPUS...BUT IN
THIS CASE SEEMS A BIT SLOW. THE SREF FARED BETTER WITH THE
ACTIVITY OFF OUR COAST...BUT IS COMPLETELY MISSING THE CONVECTION
OVER S TEXAS.

IN ANY CASE...COVERAGE/INTENSITY CLOSER TO HOME HAS DECREASED A
BIT PER RADAR AND SATELLITE IMAGERY...AND THIS IS WHERE THE
DIFFICULTIES BEGIN. THE SREF AND GLOBAL MODELS SUGGEST THAT
COVERAGE SHOULD BE ON THE INCREASE...WHILE THE HREF AND 4KM WRF
INDICATE A RELATIVE LULL IN ACTIVITY UNTIL LATE THIS MORNING INTO
THE AFTERNOON AS THE S TX CONVECTION HEADS TWD THE ENE.  MY GUESS
IS THAT SOMETHING IN BETWEEN WILL PLAY OUT...WITH AT LEAST SOME
ACTIVITY CONTINUING THROUGH THE MORNING HOURS...WHILE MORE ROBUST
AND WIDESPREAD CONVECTION OCCURS THIS AFTERNOON...EITHER FROM THE
S TX CONVECTION OR FROM NEW/ADDITIONAL DEVELOPMENT AHEAD OF THE
MID/UPPER LOW...WHICH IS PROGGED TO KICK OUT TO THE NORTHEAST
AHEAD OF THE DIGGING WEST COAST TROF. BOTTOM LINE IS THE LIKELY
POPS I INHERITED WILL BE MAINTAINED AS IS.

DECENT INSTABILITY AND MARGINALLY SUFFICIENT SHEAR PROGS HAVE
PROMPTED SPC TO OUTLINE A GOOD PART OF THE AREA IN A SLIGHT RISK
OF SEVERE WEATHER FOR TODAY. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE PRIMARY SEVERE WEATHER HAZARDS. GIVEN THE OVERALL LOW
DEGREE OF CONFIDENCE IN EXACTLY WHAT WILL TRANSPIRE...I HAVE HELD
SEVERE WORDING OUT OF THE ZFP FOR THE TIME BEING.

A BRIEF BREAK IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TONIGHT IN THE WAKE OF THE MID/UPPER LOW...BEFORE CHANCES START TO
RAMP UP AGAIN TUESDAY AS SYNOPTIC SCALE LIFT INCREASES WITH THE
APPROACH OF THE WRN CONUS TROF...WHICH IS PROGGED TO CUT OFF TODAY
OVER THE FOUR CORNERS AND MEANDER SLOWLY EASTWARD TWD THE TX/OK
PANHANDLES BY TUESDAY. THE PROBABILITY WILL INCREASE FURTHER LATE
TUESDAY INTO WEDNESDAY AS THE LOW LIFTS OUT INTO THE PLAINS AND
ITS ASSOCIATED SFC BOUNDARY MOVES INTO THE REGION.

DRIER AIR IS PROGGED TO MOVE INTO THE AREA FROM WEST TO EAST IN
THE WAKE OF THIS FEATURE...THOUGH THIS IS WHERE THE GLOBAL MODELS
BEGIN TO DIVERGE A BIT...WITH THE GFS MAINTAINING AN ACTIVE MOIST
TONGUE OVER THE SOUTHERN HALF OR SO OF THE AREA INTO
THURSDAY...WHILE THE ECMWF DRIES US OUT. FOR NOW WILL HANG
ONTO SILENT 10S AND CONTINUE TO MONITOR TRENDS. THIS MODEL
DIVERGENCE CONTINUES TO GROW HEADING THROUGH THE REST OF THE
WEEK...WITH THE GFS HOLDING A RIDGE OVER THE SE CONUS INTO EARLY
NEXT WEEK WHILE THE ECMWF QUICKER TO BREAK IT DOWN. CHANGES WERE
KEPT TO A MINIMUM.

MARINE...
A DOME OF HIGH PRESSURE ACROSS THE EASTERN GULF OF MEXICO WILL
MAINTAIN A SOUTHERLY WIND REGIME ACROSS THE NORTHWEST GULF OF
MEXICO. PASSING DISTURBANCES ALOFT WILL SET OFF SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  81  69  83  69  83 /  60  20  40  50  40
KBPT  82  69  81  70  83 /  60  20  40  50  30
KAEX  81  65  83  66  81 /  60  30  40  50  30
KLFT  82  68  84  68  82 /  60  20  40  40  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 2, 4:38 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 AM CDT MON APR 2 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
538 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY AS A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVES
THROUGH THE PLAINS. NO ORGANIZED SEVERE WEATHER IS EXPECTED EITHER
DAY AT THIS TIME...THOUGH THERE IS A LEAST A VERY LOW RISK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS POSSIBLE TODAY.

GMZ430-432-435-450-452-455-470-472-475-031045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
538 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY AS A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVES
THROUGH THE PLAINS. NO ORGANIZED SEVERE WEATHER IS EXPECTED EITHER
DAY AT THIS TIME...THOUGH THERE IS A LEAST A VERY LOW RISK.

.SPOTTER INFORMATION STATEMENT...
MARINE INTERESTS SHOULD BE ALERT FOR THUNDERSTORM ACTIVITY
TODAY...AND BE PREPARED TO SEEK SAFE HARBOR SHOULD SPECIAL MARINE
WARNINGS BE ISSUED.

13

In the hours before

Special weather statement, Apr 2, 8:14 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 AM CDT MON APR 2 2012

LAZ073-TXZ180-201-215-216-021515-
HARDIN TX-TYLER TX-JEFFERSON TX-ORANGE TX-WEST CAMERON LA-
914 AM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...TYLER...JEFFERSON AND
ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH
UNTIL 1015 AM CDT...

AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF SARATOGA TO 48 MILES SOUTH OF SABINE PASS...MOVING
NORTHEAST AT 30 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BATSON BY 920 AM...
  NOME AND HAMSHIRE BY 935 AM...
  SARATOGA BY 945 AM...
  SOUR LAKE BY 950 AM...
  FANNETT AND CHINA BY 955 AM...
  LA BELLE BY 1010 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3055 9449 2992 9386 2987 9391 2978 9392
      2985 9380 2974 9369 2971 9378 2966 9386
      2967 9403 2958 9430 2969 9436 2988 9436
      2989 9445 3011 9445 3011 9459 3028 9467

RUA
Special weather statement, Apr 2, 8:45 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 AM CDT MON APR 2 2012

LAZ030-041-073-074-TXZ180-201-215-216-259>262-021545-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-JEFFERSON TX-
BEAUREGARD LA-CALCASIEU LA-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-WEST CAMERON LA-EAST CAMERON LA-
945 AM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON...
TYLER...JEFFERSON AND ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY
FOR BEAUREGARD...CALCASIEU AND CAMERON PARISHES UNTIL 1045 AM CDT...

AT 941 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 19 MILES
SOUTHWEST OF CHESTER TO 7 MILES SOUTHEAST OF EVADALE TO 48 MILES
SOUTH OF CAMERON...MOVING NORTHEAST AT 35 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  MAURICEVILLE AND GIST BY 950 AM...
  CANEY HEAD...WEST ORANGE...WARREN AND ORANGE BY 955 AM...
  SABINE NATIONAL WILDLIFE...SABINE NATIONAL WILDLIFE REFUGE AND BUNA
  BY 1000 AM...
  WRIGHTS SETTLEMENT BY 1005 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3106 9457 3104 9447 3106 9437 3070 9367
      2975 9310 2977 9327 2973 9375 2984 9381
      2997 9377 2998 9381 2993 9387 3020 9404
      3049 9457 3051 9455 3101 9467

RUA
Local storm report, Apr 2, 8:51 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
951 AM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     MARINE TSTM WIND 20 S JOHNSON BAYOU      29.48N 93.63W
04/02/2012  M58 MPH          GMZ450             LA   AWOS

            SABINE OIL PLATFORM...KVBS...REPORTED WIND GUST TO 50
            KNOTS.

&&

JRUA
Special weather statement, Apr 2, 9:37 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1037 AM CDT MON APR 2 2012

LAZ027-030-031-041>043-052-074-TXZ180-259-260-021630-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-BEAUREGARD LA-ALLEN LA-
ACADIA LA-VERNON LA-CALCASIEU LA-JEFFERSON DAVIS LA-VERMILION LA-
EAST CAMERON LA-
1037 AM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN...
ACADIA...VERNON...CALCASIEU...JEFFERSON DAVIS...VERMILION AND CAMERON
PARISHES UNTIL 1130 AM CDT...

AT 1031 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES
WEST OF ROCKLAND TO 8 MILES SOUTHWEST OF BON WEIR TO LAKE CHARLES TO
28 MILES SOUTHWEST OF ROCKEFELLER WILDLIFE REFUGE...MOVING EAST AT 40
MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  HOLMWOOD...ORETTA AND BON WEIR BY 1045 AM...
  EBENEZER...LACASSINE NATIONAL WILDLIFE REFUGE...LEBLEU SETTLEMENT
  AND IOWA BY 1050 AM...
  SINGER...HAYES AND NEWTON BY 1055 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM MONDAY
AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3104 9445 3117 9375 3075 9295 3022 9241
      2953 9227 2958 9265 2975 9314 3017 9330
      3063 9382 3105 9459

RUA
Local storm report, Apr 2, 9:46 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 AM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND GST     6 S LAKE CHARLES        30.12N 93.22W
04/02/2012  M48 MPH          CALCASIEU          LA   ASOS

            THE LAKE CHARLES REGIONAL AIRPORT ASOS...KLCH...REPORTED
            A WIND GUST TO 48 MPH.

&&

JRUA
Local storm report, Apr 2, 9:53 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1053 AM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     3 NE LAKE CHARLES       30.24N 93.17W
04/02/2012                   CALCASIEU          LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED SEMI BLOWN OFF THE ROAD
            NEAR I-210 AND HIGHWAY 14. LOCAL REPORTS AND RADAR
            ESTIMATES WIND GUSTS TO 50 MPH.

&&

JRUA

The radar

The Lake Charles radar (KLCH), 12 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Calcasieu

When
April 2, 9:55 AM CST to 10:00 AM CST
Where
Calcasieu County, 0.34 mi SSW of Chennault Indus Airp
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
30.215, -93.152

The roof of the CARC building near Chennault International Airport was removed by a thunderstorm. Also in the area and about 10 minutes before the roof removal, a semi was blown off of Interstate 210, however winds were estimated to be around 50 MPH by locals and by radar estimates. Pea sized hail was also reported in the Moss Bluff area at this time.

Hail, Beauregard

When
April 2, 10:30 AM CST to 10:31 AM CST
Where
Beauregard County, Dry Creek
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.670, -93.050

Thunderstorm Wind, Rapides

When
April 2, 11:30 AM CST to 11:35 AM CST
Where
Rapides County, 4 mi NNW of Echo to 0.9 mi WSW of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.174, -92.276

A roof was blown off a house in the Poland Community, and several trees were blown down in Alexandria and Ball.

Hail, Rapides

When
April 2, 11:49 AM CST to 11:50 AM CST
Where
Rapides County, 0.35 mi N of Alexandria Southwest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.305, -92.480

A spotter reported dime sized hail at the intersections of MacArthur Drive and Rapides Avenue.

Hail, Calcasieu

When
April 4, 1:11 AM CST
Where
Calcasieu County, De Quincy
Measured
1 in hail
Reported by
Public
Coordinates
30.450, -93.430

Hail, St. Martin

When
April 4, 2:47 AM CST
Where
St. Martin County, Parks
Measured
1 in hail
Reported by
Public
Coordinates
30.220, -91.830

Hail, Vermilion

When
April 4, 2:48 AM CST
Where
Vermilion County, Maurice
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.120, -92.130

Hail, Lafayette

When
April 4, 2:55 AM CST
Where
Lafayette County, (Lft)lafayette Rgnl
Measured
0.75 in hail
Reported by
Public
Coordinates
30.200, -91.980

Thunderstorm Wind, St. Mary

When
April 4, 3:00 AM CST
Where
St. Mary County, 0.72 mi W of Morgan City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
29.699, -91.212

A tree was blow down near the corner of Front and Saint Clair Streets damaging a house and truck.

Thunderstorm Wind, Avoyelles

When
April 5, 12:06 AM CST to 12:25 AM CST
Where
Avoyelles County, 0.59 mi W of Bunkie
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
30.950, -92.190

A severe thunderstorm over the Bunkie area downed a few trees and broke branches. Winds were estimated to be 65 MPH with gusts up to 70. Some of the downed branches and trees fell onto homes causing damage. Also, Bunkie High School had the roof of a portable building blown off.

Hail, Avoyelles

When
April 5, 12:06 AM CST to 12:29 AM CST
Where
Avoyelles County, Bunkie to 3 mi SE of Cottonport
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.950, -92.180

Public and law enforcement reported hail up to baseball size around Bunkie with a NWS storm survey confirming the damage caused by the massive hail. Numerous homes, businesses, and vehicles received damage across the city with windows broken, roofs damaged, and various other damages sustained. The storm then moved toward the east with the last report of dime and golfball sized hail southeast of the Cottonport area. Saint Anthony School was still closed 5 days after the storm due to broken windows and other damage.

Heavy Rain, St. Mary

When
April 5, 12:15 AM CST to 3:15 AM CST
Where
St. Mary County, Morgan City
Property damage
$5,000
Reported by
Newspaper
Coordinates
29.700, -91.200

Heavy rain pushed water into the meeting room, reception area, and the Coast Guard area of the Port of Morgan City office. The carpet was removed and walls had to be dried.

Hail, St. Mary

When
April 5, 12:15 AM CST
Where
St. Mary County, Patterson
Measured
1 in hail
Reported by
Public
Coordinates
29.700, -91.300

Hail of one inch in diameter was reported in the Patterson area.

Hail, St. Mary

When
April 5, 2:54 AM CST to 3:11 AM CST
Where
St. Mary County, Patterson to Amelia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.700, -91.300

There were multiple reports of one inch diameter hail in Patterson, Morgan City, and Amelia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378329, 378336, 378338, 378341, 378370, 378371, 378372, 378373, 378396, 378374, 378376, 378394, 378397, 378383.